Hail, Mercer
- When
- June 22, 4:50 PM EST
- Where
- Mercer County, 1.71 mi WNW of Pardoe
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.230, -80.180
A trained spotter reported nickel size hail near the intersection of |I-79 and I-80.
Isolated severe thunderstorms developed ahead of an upper level disturbance in northwest flow aloft across the Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Isolated severe thunderstorms developed ahead of an upper level disturbance in northwest flow aloft across the Ohio Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 22, 1:13 PM EST, 3 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 213 PM EDT SUN JUN 22 2008 .SYNOPSIS... A BROAD AREA OF LOW PRESSURE WILL REMAIN OVER THE NORTHEAST UNITED STATES THROUGH MONDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE, WITH THE BEST CHANCE DURING THE LATE AFTERNOON AND EVENING. HIGH PRESSURE FINALLY ARRIVES TUESDAY, ALONG WITH MOSTLY SUNNY AND DRIER CONDITIONS. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... SEVERE THUNDERSTORM WATCH UNTIL 8 PM FOR OUR OHIO COUNTIES, WV COUNTIES AND GARRETT CTY MD. ANOTHER SEVERE THUNDERSTORM WATCH UNTIL 10 PM FOR OUR PA COUNTIES. SHORT WAVES TRACKING THROUGH BROAD UPPER LEVEL FLOW ONCE AGAIN TOUCH OFF SHOWERS AND THUNDERSTORMS. MODERATE MID LVL WINDS AND STEEP LAPSE RATES WILL MAKE THE PRIMARY SEVERE WEATHER THREAT HAIL AND DAMAGING WINDS. SEVERE WEATHER THREAT AND CONVECTION WILL DECREASE WITH THE APPROACH OF SUNSET. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/... THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS BEFORE DISSIPATING. UPPER TROUGH MOVES THROUGH DURING THE DAY ON MONDAY SO WE EXPECT ANOTHER ROUND OF THUNDERSTORMS, SOME COULD BE SEVERE. && .LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... DRY AND SEASONABLE CONDITIONS WILL PREVAIL TUESDAY NIGHT INTO THURSDAY AS A FLAT HIGH PRESSURE RIDGE CROSSES THE AREA. PERIODIC WAVES IN ZONAL FLOW WILL PREVAIL FOR LATE WEEK THROUGH THE WEEKEND...BRINGING PERIODS OF SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL REMAIN NEAR NORMAL. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON...AS STRONGLY HEATED LOW LEVELS COMBINE WITH AN UPSTREAM UPPER LEVEL TROUGH AND A COUPLE OF SURFACE BOUNDARIES. EXPECT AREAS OF MVFR CONDITIONS WITH THE STRONGER STORMS...AS WELL AS WIND GUSTS TO 30-40KT AND ISOLATED HAIL. THE STORMS WILL DIMINISH BY 01-03Z AS THE FORCING WEAKENS AND HEATING IS LOST. AREAS OF MVFR/IFR CONDITIONS ARE POSSIBLE OVERNIGHT/EARLY MONDAY IN FOG...ESPECIALLY AREAS THAT RECEIVE THE HEAVIER RAIN THIS EVENING. THE UPPER TROUGH WILL NUDGE EAST ACROSS THE AREA MONDAY...WITH ANOTHER ROUND OF MVFR CONDITIONS IN SHWRS/TSTMS. HIGH PRESSURE WILL PREVAIL TUE/WED FOR VFR CONDITIONS. WEAK WAVES IN ZONAL FLOW WILL APPROACH THE AREA THURSDAY WITH MVFR CONDITIONS POSSIBLE. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 228 PM EDT SUN JUN 22 2008 OHZ039>041-048>050-057-058-231830- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY- 228 PM EDT SUN JUN 22 2008 ...SEVERE THUNDERSTORM WATCH 593 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-OHZ059-068-069-WVZ001>004-012-021>023-041-231830- GARRETT-BELMONT-NOBLE-MONROE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL- MARION-MONONGALIA-PRESTON-TUCKER- 228 PM EDT SUN JUN 22 2008 ...SEVERE THUNDERSTORM WATCH 595 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ007>009-013>016-020>023-029>032-231830- MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER- ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE- 228 PM EDT SUN JUN 22 2008 ...SEVERE THUNDERSTORM WATCH 596 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 422 PM EDT SUN JUN 22 2008 OHZ041-222115- COLUMBIANA OH- 422 PM EDT SUN JUN 22 2008 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY... COLUMBIANA... AT 419 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 8 MILES WEST OF HOMEWORTH...MOVING NORTHEAST AT 24 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... COLUMBIANA...HOMEWORTH...LEETONIA...SALEM...ADAIR...BRIDGEWATER... CHAMBERSBURG...FRANKLIN SQUARE...LONGS CROSSING...MCGARRY... MOULTRIE...NEW MIDDLETON...NORTH GEORGETOWN...READING AND SALEM HEIGHTS THIS STORM WILL PRODUCE SMALL HAIL...GUSTY WINDS...AND CLOUD TO GROUND LIGHTNING. KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR EAST CENTRAL OHIO. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND NORTHERN WEST VIRGINIA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM EDT SUNDAY EVENING FOR WESTERN PENNSYLVANIA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 436 PM EDT SUN JUN 22 2008 OHZ039-040-222130- CARROLL OH-TUSCARAWAS OH- 436 PM EDT SUN JUN 22 2008 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... TUSCARAWAS AND CARROLL... AT 432 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 14 MILES WEST OF STRASBURG...OR ABOUT 11 MILES NORTHWEST OF SUGARCREEK...MOVING NORTHEAST AT 21 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... BOLIVAR...STRASBURG...DEARDOFFS MILLS...DUNDEE...LAWRENCEVILLE... SANDYVILLE AND WILKSHIRE HILLS THIS STORM WILL PRODUCE SMALL HAIL...GUSTY WINDS...AND CLOUD TO GROUND LIGHTNING. KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR EAST CENTRAL OHIO. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND NORTHERN WEST VIRGINIA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM EDT SUNDAY EVENING FOR WESTERN PENNSYLVANIA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 458 PM EDT SUN JUN 22 2008 PAZ007-013-222200- LAWRENCE PA-MERCER PA- 458 PM EDT SUN JUN 22 2008 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... MERCER AND LAWRENCE... AT 457 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 5 MILES SOUTHWEST OF NEW WILMINGTON... MOVING NORTHEAST AT 21 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... ENTERPRISE...GROVE CITY...MERCER...NEW CASTLE...NEW WILMINGTON... OAKLAND...AMSTERDAM...BELMAR PARK...BETHEL...BLACKTOWN...BOOHER CORNERS...BOWIE...BRENT...BROAD ACRES AND CARBON THIS STORM WILL PRODUCE SMALL HAIL AND GUSTY WINDS. KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR EAST CENTRAL OHIO. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND NORTHERN WEST VIRGINIA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM EDT SUNDAY EVENING FOR WESTERN PENNSYLVANIA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 510 PM EDT SUN JUN 22 2008 PAZ007-008-015-222215- CLARION PA-MERCER PA-VENANGO PA- 510 PM EDT SUN JUN 22 2008 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... VENANGO...CLARION AND MERCER... AT 506 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 2 MILES SOUTHWEST OF MERCER...MOVING EAST AT 21 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... CLINTONVILLE...ENTERPRISE...GROVE CITY...KENNERDELL...MERCER... MOUNT PLEASANT...OAKLAND...POLK...STONEBORO...SUGARCREEK... UNIONTOWN...AJAX...ASTRAL...BARKEYVILLE AND BARRS CORNERS THIS STORM WILL PRODUCE SMALL HAIL AND 30 TO 40 MPH WIND. KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR EAST CENTRAL OHIO. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND NORTHERN WEST VIRGINIA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM EDT SUNDAY EVENING FOR WESTERN PENNSYLVANIA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 531 PM EDT SUN JUN 22 2008 PAZ013-222230- LAWRENCE PA- 531 PM EDT SUN JUN 22 2008 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY... LAWRENCE... AT 527 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 11 MILES WEST OF NEW CASTLE...OR ABOUT 8 MILES NORTH OF EAST PALESTINE...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... HARLANSBURG...NEW CASTLE...NEW WILMINGTON...ALTMAN...BELMAR PARK... CLOVER...COTTAGE GROVE...COVERTS...DERRINGER CORNERS...DRAKE...EAST MORAVIA...EAST NEW CASTLE...EASTBROOK...EDINBURG AND ELLIOTTS MILLS KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. THIS STORM WILL PRODUCE SMALL HAIL...30 TO 40 MPH WIND GUSTS...AND CLOUD TO GROUND LIGHTNING. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR EAST CENTRAL OHIO. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND NORTHERN WEST VIRGINIA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM EDT SUNDAY EVENING FOR WESTERN PENNSYLVANIA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 543 PM EDT SUN JUN 22 2008 OHZ048-057-222245- COSHOCTON OH-MUSKINGUM OH- 543 PM EDT SUN JUN 22 2008 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... MUSKINGUM AND COSHOCTON... AT 540 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 6 MILES NORTH OF DILLON STATE PARK... MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... CONESVILLE...COOPERDALE...COSHOCTON...DILLON STATE PARK... FERNCLIFF...OTSEGO...PLAINFIELD...WEST LAFAYETTE...ADAMS MILLS... BACON...BLACK RUN...BLUE ROW...CANAL LEWISVILLE...CHILI AND CLAYPOOLS KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. THIS STORM WILL PRODUCE SMALL HAIL...30 MPH WIND GUSTS...AND SOME CLOUD TO GROUND LIGHTNING. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR EAST CENTRAL OHIO. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND NORTHERN WEST VIRGINIA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM EDT SUNDAY EVENING FOR WESTERN PENNSYLVANIA.
The Pittsburgh radar (KPBZ), 78 km away, was scanning. The volume nearest the first event began at 21:48 UTC.
1 hail. Local standard time, as filed.
A trained spotter reported nickel size hail near the intersection of |I-79 and I-80.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104248.